Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 153, NWS North Platte, NE

May 24, 2005Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2005, 3:17 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:17 PM CDT (20:17 UTC)
Expired
May 24, 2005, 4:01 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242017
SVRLBF
NEC089-183-242100-
/O.NEW.KLBF.SV.W.0153.050524T2017Z-050524T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 400 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTH OF EWING...OR ABOUT 18 MILES WEST
  OF ELGIN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EWING BY 400 PM CDT

LAT...LON 4221 9858 4197 9850 4195 9830 4233 9831

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 242035
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE MAY 24 2005

NEC089-183-242100-
/O.CON.KLBF.SV.W.0153.000000T0000Z-050524T2100Z/
WHEELER NE-HOLT NE-
333 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
SOUTHEASTERN HOLT AND NORTHEASTERN WHEELER COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 15 MILES SOUTH OF
EWING...OR ABOUT 13 MILES WEST OF ELGIN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EXTREME NORTHEASTERN WHEELER COUNTY AT 340 PM CDT

LAT...LON 4217 9844 4199 9845 4195 9830 4230 9832

$$

KAR
000 
WWUS53 KLBF 242101
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT TUE MAY 24 2005

NEC089-183-242108-
/O.EXP.KLBF.SV.W.0153.000000T0000Z-050524T2100Z/
WHEELER NE-HOLT NE-
358 PM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES EXPIRES AT 400 PM CDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
SOUTHEASTERN HOLT AND NORTHEASTERN WHEELER COUNTY. 

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT.


LAT...LON 4217 9844 4199 9845 4195 9830 4230 9832

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:21 AM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, May 24, 3:21 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 AM CDT TUE MAY 24 2005

.DISCUSSION...
SFC FRONT HAS NOT CLEARED THE CWA...AND HAS RETREATED TO THE NW DUE
TO LACK OF UPPER LEVEL DYNAMICS. H3 JET HOWEVER WILL PLAY A ROLE
BEGINNING TONIGHT...CONTINUING THE ACTIVE WEATHER REGIME. TODAY...
SFC FRONT WILL RESIDE WITHIN THE CWA...AND MAY SETTLE IN THE PLATTE
RIVER VALLEY DURING THE AFTERNOON. NE/SE ORIENTATION HOWEVER PROGGED
BY NAM/GFS. THIS YIELDS GREATEST CONFIDENCE IN FORECAST NEAR AND
SOUTH OF THE RIVER VALLEY...WHICH WILL BE IN THE WARM SECTOR. THIS
INVERTED TROUGH/FRONT...WILL BE A FOCUS FOR TSRA THROUGHOUT THE
DAY...ALONG WITH OUTFLOW BOUNDARIES THAT MAY BE IN EXISTENCE. IN THE
AFTERNOON...CONVECTION MAY FIRE IN E CO AND WORK EAST SIMILAR TO
YESTERDAY. GREATEST THREAT FOR SEVERE WX WILL ONCE AGAIN BE NEAR AND
SOUTH OF THE BOUNDARY. AS EVENING COMES...9O+ KT H3 JET MAX WORKS
INTO SD. RR QUADRANT ASSISTS IN UPPER LEVEL DIVERGENCE...AS STRONG H5
LOW CONTINUES TO DRAW EAST THROUGH CANADA. THIS WILL KICK A S/W
THROUGH AND DRAW A SIGNIFICANT COLD FRONT INTO THE CWA WHICH WILL
MEET WITH PREVIOUSLY MENTIONED NEARLY STATIONARY INVERTED TROUGH. SFC
LOW OVER TX WILL CONTINUE TO PUMP SE FLOW INTO THIS REGION.
CONSIDERING MCS CURRENTLY MOVING THROUGH KS...THERE SHOULD BE PLENTY
OF MOISTURE TO ADVECT. THERE SHOULD STRONG FROGEN FROM THE SFC TO
H85...AND LLJ WILL AID IN LIFT DURING THE LATE EVENING. END RESULT IS
THAT A NARROW BAND OF HEAVY RAINFALL IS POSSIBLE OVERNIGHT...AND IS
REFLECTED IN THE GRIDS. CLOUDS MAY LINGER INTO WED AND WITH COOLER
AIRMASS IN PLACE...HIGHS FOR WED HAVE BEEN ADJUSTED DOWN. SHOWERS MAY
LINGER INTO THURS NIGHT...BUT ATM MUCH MORE STABLE WITH RISING LI/S.
THEREFORE HAVE CHANGED WX TYPE TO RW WITH ISO T. TEMPS ON THUR AND
FRI LOOK TO BE SLIGHTLY COOLER THAN CLIMO. INTO THE HOLIDAY
WEEKEND...GFS CONTINUES TO SHOW CHANCES FOR TSRA...ESPECIALLY SUN AND
MON. ADDED SCH FOR MON. TEMPS CURRENTLY LOOK TO BE NEAR OR SLIGHTLY
BELOW CLIMO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, May 24, 3:00 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE MAY 24 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-251030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
300 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE OUTLOOK UNTIL
MIDNIGHT CDT. A MODERATE THREAT EXISTS ACROSS THE FAR SOUTHWEST TO
INCLUDE PORTION OF SOUTHWEST CHASE COUNTY. WHILE LARGE HAIL WILL
LIKELY OCCUR AS THE THUNDERSTORMS DEVELOP...INCREASING SHEAR ACROSS
THE FAR SOUTHWEST WILL MAKE ISOLATED TORNADOES POSSIBLE EARLY WITH
SUPERCELLS THAT DO DEVELOP OR MOVE SOUTHEAST INTO THE AREA.

HIGH PRECIPITABLE WATER RATIOS WILL ALSO MAKE POSSIBLE THE THREAT FOR
HEAVY RAINFALL AS STORMS DEVELOP AND MOVE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL MIDNIGHT CDT.

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster57 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningLBFWheeler64 min
May 24, 5:38 PM CDTSevere Thunderstorm WarningLBFWheeler67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.